Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 34, NWS Twin Cities, MN

June 12, 2024Douglas County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 12, 2024, 5:14 PM CDT for Douglas County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2024, 5:14 PM CDT (22:14 UTC)
Expired
Jun 12, 2024, 6:00 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Douglas County, MN

The radar

The Minneapolis radar (KMPX), 206 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2495 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS53 KMPX 122214
SVRMPX
MNC041-122300-
/O.NEW.KMPX.SV.W.0034.240612T2214Z-240612T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
514 PM CDT Wed Jun 12 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Western Douglas County in west central Minnesota...

* Until 600 PM CDT.

* At 513 PM CDT, a severe thunderstorm was located near Elbow Lake,
  or 16 miles south of Fergus Falls, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Evansville, Brandon, Holmes City, Millerville, and Melby.

This includes Interstate 94 in Minnesota between mile markers 81 and
95.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 4608 9548 4580 9553 4588 9576 4593 9577
      4611 9577 4611 9568
TIME...MOT...LOC 2213Z 289DEG 31KT 4606 9598 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA
1 follow-up statement
928 
WWUS53 KMPX 122243
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
543 PM CDT Wed Jun 12 2024

MNC041-122300-
/O.CON.KMPX.SV.W.0034.000000T0000Z-240612T2300Z/
Douglas MN-
543 PM CDT Wed Jun 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WESTERN DOUGLAS COUNTY...

At 543 PM CDT, a severe thunderstorm was located over Brandon, or 13
miles west of Alexandria, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Evansville, Brandon, Holmes City, Millerville, and Melby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4608 9548 4580 9553 4588 9576 4593 9577
      4611 9577 4611 9568
TIME...MOT...LOC 2243Z 289DEG 31KT 4597 9563 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:53 PM CDT, 2 hours 21 minutes earlier. Its key messages:

  • Warm and muggy today with strong to severe thunderstorms expected this afternoon and evening. Large hail, damaging winds and a few tornadoes are possible.
  • Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday.
  • Chances for precipitation along with warmer temperatures will persist through early next week.&&
Area forecast discussion, Jun 12, 2:53 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- Warm and muggy today with strong to severe thunderstorms expected
this afternoon and evening. Large hail, damaging winds and a few
tornadoes are  possible.

- Seasonable temperatures and dry weather are expected to end the
week with rain returning Saturday through early Sunday.

- Chances for precipitation along with warmer temperatures will
  persist through early next week.&&

.DISCUSSION...
Issued at 250 PM CDT Wed Jun 12 2024

Showers and thunderstorms are continuing to make their way gradually
to the east this afternoon. Visible satellite showing much
clearer skies across much of western and northern MN as compared
to western WI. Thus, nudged down MaxT mainly across western WI
due to ongoing cloud cover. Agitated cu has already began to
redevelop across western MN and is expected to continue growing
in coverage through this afternoon. Across southern and
southwestern MN, observations sites are reporting breezy
conditions with gusts consisting of 20-30 mph. Even more
noticeable, is the strength of a SW'ly LLJ which is forcing
temperatures to rebound quickly into the upper 70s, upper 80s,
and even a couple of 90s. Meanwhile in the upper-levels, zonal
flow with a 120kt upper-level jetstreak extends from Montana all
the way to the Great Lakes region allowing for plenty of
divergence aloft. Closer to the surface, low pressure continues
to skirt across the MN/CAN border to which remains our primary
driver for additional rounds of convection this afternoon.

A cold front associated with the low pressure will proceed through
MN/WI as we progress through the remainder of this afternoon and
evening. Instability will increase across western MN early this
afternoon to values between 2000 to 3000 J/kg, and effective bulk
shear between 40-50 kts. Convective redevelopment is forecast
to begin as early as 3 PM but looking more likely near 5 PM
onward. As of now, all storm hazard types are in play although
the more favorable environment for tornadoes looks to be focused
more over north- central and northeastern MN given the 50-60kts
of effective shear. As development does occur, storm mode
should begin as supercellular providing the tornado/hail threats
and then congealing into QLCS line with potential bowing
segments providing the damaging wind threat. Although one
concern though we have is the results from recent CAMS. The HRRR
has been trending less convection coverage except for a few
isolated cells across western MN and central MN as well as
delaying more widespread redevelopment later and across
southeastern MN whereas the Nam3k favors a more widespread
QLCS.

Conditions will begin to improve as we move into Thursday and
Friday. The aforementioned low pressure will vacate east while
ridging builds over the western CONUS. Skies will clear out by
Thursday afternoon with forecasted highs around the 80 degree
mark and with Td's in the 50s, conditions will likely not feel
as sticky as compared to today. This weekend into early next
week looks to be more wet than dry. A broad troughing pattern to
our west will lag in progression and eject multiple shortwaves
across the northern plains. As for QPF, the Weather Prediction
Center QPF forecast consists much of central MN and western WI
could see at least an 1" if not more of rainfall. Portions of
southeastern MN could sneak over the 2" mark by the start of
next week. Temperatures during this time will fluctuate between
the upper 70s to mid/upper-80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1228 PM CDT Wed Jun 12 2024

The first round of showers and storms is moving through south
central Minnesota early this afternoon. The big question remains
what will happen this afternoon. Confidence is low in widespread
coverage of TSRA and MVFR conditions, so kept TEMPOs and PROB30s
through this evening. Winds have been quite breezy behind the
line of showers from this morning, but things should settle back
to 20-25kts out of the south/southwest in the next hour or so.
After any storms that manage to develop this evening, we will
clear out with light northwest winds.

KMSP...As mentioned above, there's still plenty of uncertainty
regarding the coverage of any evening storms. The window for
storms looks to be between 00-04z. These storms will likely lead
to MVFR/IFR conditions and could be severe.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind VRBL at 5 kts.
SAT...RA/TSRA/MVFR likely, IFR possible. Wind SE 10-15 kts.
SUN...Mainly VFR. Slight chc TSRA/MVFR. Wind SW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dunleavy/ALW
AVIATION...Dye
Hazardous weather outlook, Jun 12, 2:55 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
255 PM CDT Wed Jun 12 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
132000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
255 PM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are possible across parts of the area this
evening into tonight. If storms do occur, they would likely be
severe with large hail, damaging wind, and tornadoes possible.
Storms will come to an end by midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Flooding along area rivers will hold steady or steadily fall over
the next few days. Rain from upcoming events could prolong
crests.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jun 12, 12:39 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1239 PM CDT Wed Jun 12 2024

MNC013-043-047-091-165-121915-
Freeborn-Faribault-Martin-Blue Earth-Watonwan-
1239 PM CDT Wed Jun 12 2024

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Freeborn...Faribault...Martin...Blue Earth...Watonwan...

* Until 215 PM CDT.

* At 1238 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding.
  Overflow of water will result in minor flooding of poor drainage
  locations in the area. Up to one inch of rain has already fallen.

* Some locations that will experience minor flooding include...
  St. James, Wells, Madelia, Mapleton, Winnebago, Truman, Trimont,
  Minnesota Lake, Good Thunder, Amboy, Vernon Center, and Hartland.

Additional rainfall of 1 to 2 inches is expected over the area. This
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4376 9473 4408 9471 4405 9380 4385 9384
      4385 9340 4363 9364

BPH
Special weather statement, Jun 12, 12:47 PM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1247 PM CDT Wed Jun 12 2024

MNZ092-093-121815-
Freeborn MN-Faribault MN-
1247 PM CDT Wed Jun 12 2024

...A STRONG THUNDERSTORM WILL IMPACT FREEBORN AND NORTHEASTERN
FARIBAULT COUNTIES THROUGH 115 PM CDT...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Freeborn, or 15 miles northwest of Albert Lea, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Albert Lea, Wells, Clarks Grove, Alden, Glenville, Geneva, Hartland,
Hollandale, Freeborn, Hayward, Manchester, and Albert Lea Airport.

This includes the following highways...
 Interstate 35 between mile markers 7 and 24.
 Interstate 90 between mile markers 142 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4368 9377 4385 9369 4385 9354 4383 9314
      4356 9322
TIME...MOT...LOC 1746Z 273DEG 36KT 4377 9362

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, Jun 12, 1:09 PM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
109 PM CDT Wed Jun 12 2024

MNZ093-121915-
Freeborn MN-
109 PM CDT Wed Jun 12 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FREEBORN COUNTY
THROUGH 215 PM CDT...

At 109 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near London, or 7 miles west of Austin, moving east at
55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Glenville, Emmons, London, Mansfield, Twin Lakes, Conger, and Myrtle.

This includes the following highways...
 Interstate 35 between mile markers 1 and 6.
 Interstate 90 between mile markers 167 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4365 9365 4356 9322 4385 9314 4385 9305
      4350 9305 4350 9365
TIME...MOT...LOC 1809Z 281DEG 46KT 4363 9312

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ETA
Special weather statement, Jun 12, 2:19 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
219 PM CDT Wed Jun 12 2024

MNZ060-062-063-070-121945-
Washington MN-Dakota MN-Hennepin MN-Ramsey MN-
219 PM CDT Wed Jun 12 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HENNEPIN...NORTH
CENTRAL DAKOTA...SOUTHWESTERN WASHINGTON AND SOUTHERN RAMSEY COUNTIES
THROUGH 245 PM CDT...

At 217 PM CDT, trained weather spotters reported a strong
thunderstorm over Minneapolis, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Minneapolis, St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove,
Inver Grove Heights, Roseville, Oakdale, South St. Paul, West St.
Paul, and Mendota Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4493 9333 4501 9330 4500 9288 4476 9296
TIME...MOT...LOC 1917Z 280DEG 29KT 4495 9322

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BPH
Local storm report, Jun 12, 2:59 PM CDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Tstm Wnd Dmg     Twin Lakes              43.56N 93.42W
06/12/2024                   Freeborn           MN   Broadcast Media

            Photo of downed tree in Twin Lakes. Time was
            estimated.

&&

MKM
Local storm report, Jun 12, 3:07 PM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Tstm Wnd Gst     2 N Albert Lea          43.68N 93.37W
06/12/2024  M48 MPH          Freeborn           MN   AWOS

            AWOS station KAEL Albert Lea AP.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:24 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle36 min
Jun 12, 6:57 AM CDTSpecial Weather StatementMPXChippewa, Kandiyohi33 min
Jun 12, 7:02 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift28 min
Jun 12, 7:19 AM CDTSpecial Weather StatementMPXSwift26 min
Jun 12, 7:34 AM CDTSpecial Weather StatementMPXLac qui Parle41 min
Jun 12, 7:44 AM CDTSevere Thunderstorm WarningMPXYellow Medicine46 min
Jun 12, 8:35 AM CDTSpecial Weather StatementMPXRenville25 min
Jun 12, 8:47 AM CDTSpecial Weather StatementMPXChippewa28 min
Jun 12, 9:19 AM CDTSpecial Weather StatementMPXRenville26 min
Jun 12, 9:37 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville27 min
Jun 12, 9:45 AM CDTSpecial Weather StatementMPXRenville30 min
Jun 12, 10:05 AM CDTSpecial Weather StatementMPXMcLeod25 min
Jun 12, 10:33 AM CDTSpecial Weather StatementMPXMcLeod27 min
Jun 12, 10:44 AM CDTSpecial Weather StatementMPXNicollet31 min
Jun 12, 10:59 AM CDTSpecial Weather StatementMPXBrown31 min
Jun 12, 11:00 AM CDTSpecial Weather StatementMPXGoodhue, Steele, Waseca45 min
Jun 12, 11:16 AM CDTSpecial Weather StatementMPXRenville29 min
Jun 12, 11:25 AM CDTSpecial Weather StatementMPXNicollet35 min
Jun 12, 11:25 AM CDTSpecial Weather StatementMPXBlue Earth, Watonwan35 min
Jun 12, 11:43 AM CDTSpecial Weather StatementMPXNicollet92 min
Jun 12, 12:07 PM CDTSpecial Weather StatementMPXRice, Steele, Waseca83 min
Jun 12, 12:39 PM CDTSpecial Weather StatementMPXBlue Earth, Faribault, Watonwan96 min
Jun 12, 12:47 PM CDTSpecial Weather StatementMPXFreeborn28 min
Jun 12, 1:09 PM CDTSpecial Weather StatementMPXFreeborn66 min
Jun 12, 1:10 PM CDTAreal Flood WarningMPXLe Sueur, Scott, Sibley6 hr
Jun 12, 2:19 PM CDTSpecial Weather StatementMPXRamsey26 min
Jun 12, 5:20 PM CDTSevere Thunderstorm WarningMPXTodd40 min
Jun 12, 5:48 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope42 min
Jun 12, 6:14 PM CDTSevere Thunderstorm WarningMPXStearns, Todd46 min
Jun 12, 6:47 PM CDTTornado Warning Tornado observedMPXMorrison28 min
Jun 12, 6:51 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.